Complementary and alternative medicine in epistaxis: a point worth considering during the patient's history

    loading  Checking for direct PDF access through Ovid

Abstract

A large number of patients take complementary and alternative medicine (CAM) for a variety of reasons, but most do not inform their physicians. This has implications for safety, as many forms of herbal CAM are thought to have a variety of side-effects and may interact with conventional medicines with potentially adverse consequences. We present the case of an otherwise healthy 25-year-old man with difficult-to-control epistaxis. On further questioning, we learnt that he had recently started self-medicating with a combination of aspirin, garlic tablets and milk thistle. Garlic increases bleeding time and milk thistle alters the function of liver enzymes, both of which may have contributed to the difficulty in his management of epistaxis. This case highlights the importance of asking about CAM use when taking a patient's history, as it may have implications for management.

Related Topics

    loading  Loading Related Articles